Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 83, NWS Corpus Christi, TX

August 30, 2009Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Aug 30, 2009, 4:28 PM CDT for Webb County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2009, 4:28 PM CDT (21:28 UTC)
Expired
Aug 30, 2009, 5:30 PM CDT
In force
62 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 179 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:07 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 30, 3:07 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
307 PM CDT SUN AUG 30 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...SCATTERED AIR
MASS/MESOSCALE BOUNDARY INTERACTION CONVECTION ACROSS SOUTH TEXAS
THIS AFTERNOON SHOULD WANE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. DEEP TROPICAL MOISTURE WILL CONTINUE TO LURK ACROSS THE
WEST-CENTRAL GULF THROUGH TONIGHT. HOWEVER...THE CONVECTIVE ACTIVITY
ASSOCIATED WITH THIS DEEP MOISTURE HAS THE POTENTIAL TO DRIFT INTO
THE OFFSHORE WATERS LATER TONIGHT INTO THE EARLY MORNING HOURS. THE
SHORT-RANGE MODELS CONTINUE TO SHOW AN UNSETTLED WEATHER PATTERN
THROUGH MONDAY NIGHT. THE MODELS CONTINUE TO PROG A GENERAL TREND OF
INCREASING MOISTURE FROM THE UPPER MEXICAN COAST INTO THE LOWER
TEXAS COAST BY MONDAY. HOWEVER...THE GFS IS MORE AGGRESSIVE THAN THE
NAM IN SPINNING UP AN INVERTED SURFACE TROUGH INTO THE LOWER TEXAS
COAST MONDAY. FOR NOW WILL SPLIT THE DIFFERENCE WITH RESPECT TO POPS
BETWEEN THE NAM/GFS AND WILL MAINTAIN THE CURRENT POP CONFIGURATION
OF SLIGHT CHANCE POPS ACROSS THE COASTAL WATERS AND SOUTHERN PORTIONS
OF THE CWA BOTH MONDAY AND MONDAY NIGHT GIVEN THE INCREASING MOISTURE.
TEMPERATURES THROUGH THE PERIOD SHOULD BE ABOUT A CATEGORY ABOVE
NORMAL.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...BIG QUESTION IN THE EXTENDED
FORECAST WILL BE WHICH AIRMASS WILL WIN OUT? WILL IT BE THE DRY
CONTINENTAL AIRMASS PUSHING IN BEHIND THE WEAK FRONT THAT IS NEARLY
STATIONARY ACROSS THE REGION...OR THE MOIST TROPICAL AIRMASS POOLED
ACROSS THE WESTERN GULF? THE GFS HAS ONCE AGAIN COME IN WET AT 12Z
AS IT SHOWS AN INVERTED TROUGH DEVELOPING IN THE MOISTURE POOL AND
DRIFTING NORTH BACK INTO THE COASTAL BEND TUESDAY BEFORE BEING
PUSHED BACK TO THE SW BY REINFORCING HIGH PRESSURE. OTHER MODELS ARE
ALL LESS AGGRESSIVE WITH THE MOISTURE INCREASE AND SOME DO NOT SHOW
IT AFFECTING THE REGION AT ALL. HAVE FOLLOWED THE NAM AND ECMWF
SOLNS WHICH ARE A COMPROMISE AND WENT WITH THE LOWER MET POPS. THIS
STILL MEANS INCREASING POPS TO CHC CAT ACROSS SRN/SWRN AREAS ON TUE
W/ SLT CHC/ISOLD POPS ACROSS THE N AND NE. WILL SHOW DECREASING POPS
ON WED AS THE REINFORCING DRY PUNCH ARRIVES AND WILL NOT MENTION THE
GHOST 10 POPS SHOW IN GRIDS FOR THU-FRI. GFS AND ECMWF BOTH SHOW A
TROPICAL WAVE MVG INTO THE REGION NEXT WEEKEND AND WILL SHOW POPS
INCREASING ON SUN ONCE AGAIN. TEMPS STILL LOOK TOO LOW THROUGH THE
PERIOD AND WILL STAY A FEW DEGREES ABOVE MOS VALUES WRT HIGH TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  95  74  95  74  /  10  20  20  30  20
VICTORIA          71  96  71  98  71  /  10  10  10  20  20
LAREDO            77  98  76  99  77  /  10  20  20  30  30
ALICE             75 100  74  98  74  /  10  20  20  40  10
ROCKPORT          77  94  77  94  77  /  10  20  10  20  10
COTULLA           70  97  71  98  71  /  10  10  10  20  20
KINGSVILLE        73  96  74  94  72  /  10  20  20  30  20
NAVY CORPUS       76  93  77  92  77  /  10  20  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TM/95...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, Aug 30, 5:31 AM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CDT SUN AUG 30 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-311045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...MAINLY ACROSS THE EASTERN HALF OF THE FORECAST
AREA...AS WELL THE COASTAL WATERS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHERN COUNTIES OF THE FORECAST AREA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRR/RG

In the hours before

Local storm report, Aug 30, 4:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
414 PM CDT SUN AUG 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TORNADO          7 SW ROCKPORT           27.97N 97.13W
08/30/2009                   ARANSAS            TX   PUBLIC

            PUBLIC REPORTED TORNADO ALONG HIGHWAY 188

0359 PM     TORNADO          3 N ARANSAS PASS        27.93N 97.14W
08/30/2009                   ARANSAS            TX   PUBLIC

            PUBLIC REPORTED TORNADO ALONG HIGHWAY 35

&&

CB
Special weather statement, Aug 30, 4:22 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
422 PM CDT SUN AUG 30 2009

TXZ239-302215-
WEBB-
422 PM CDT SUN AUG 30 2009

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS NEAR RANCHOS PENITAS WEST...OR 12 MILES
NORTHWEST OF LAREDO...AS WELL AS NEAR RANCHOS PENITAS WEST...MOVING
SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

GW

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:50 PM CDTSpecial Marine WarningCRP85 min
Aug 30, 3:56 PM CDTTornado WarningCRPAransas, Nueces, San Patricio64 min
Aug 30, 4:57 PM CDTTornado WarningCRPNueces, San Patricio18 min
Aug 30, 5:33 PM CDTSpecial Marine WarningCRP103 min
Aug 30, 6:11 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.